Taking Metformin Can Lead to Serious Vitamin Deficiency

Taking Metformin Can Lead to Serious Vitamin Deficiency 5.00/5 (100.00%) 2 votes

metforminMetformin is a medication taken for diabetes. It not only reduces the amount of glucose produced by the liver but also increases the insulin absorption capacity of cells. Lipid and triglyceride levels are also reduced by this medication.

However, a major problem with Metformin is the fact that it may alter the way the body absorbs Vitamin B12. An alteration of the mechanism of Vitamin B12 absorption, although not known well, can lead to lower levels of this all important vitamin in the body leading to various other health issues.

There are quite a few ways suggested on how Metformin affects the body’s vitamin levels causing vitamin deficiency. One way is that Metformin alters the calcium metabolism process in the body. Calcium is very important for Vitamin B 12 which is one reason there is Vitamin B12 deficiency found in some people using Metformin. This is however countered by taking calcium supplements which increase the calcium levels in the body.

vitamin b12Vitamin B12 performs certain very important functions which is the reason why its deficiency can prove dangerous for the body. It helps in DNA synthesis and neurological functions, two things that are of utmost importance to the body functioning and its systems. Apart from helping to produce red blood cells, Vitamin B 12 also helps in preventing cardio vascular diseases, Alzheimer disease and other emotional problems like depression and volatile moods.

Nervousness, headaches, loss of weight and nausea along with red tongue and bleeding gums are important symptoms that indicate the deficiency of Vitamin B 12 in the body, which can be sufficiently supplemented through cereals for vegetarians and salmon, beef and liver for those who eat animal products.

The problem with Metformin also lies in the fact that it affects the overall absorption of this important vitamin, which means eating dairy and meat products would not help the cause much. Eventually it might lead to fatigue, memory issues along with trouble walking and standing up too. The symptoms of Metformin are very similar to that caused by diabetes complications like diabetic neuropathy that affects the nerves in the body resulting in tingling of hands and feet along with memory problems.

Hence those who are taking Metformin medication should be aware of its affects and go for regular check up of Vitamin B 12 levels in the body. If they drop, injections to enhance the Vitamin B 12 content in tissues can be given by the doctor.